Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 291, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 5, 2012, 5:02 PM EDT for Cocke County, Greene County, Tennessee. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2012, 5:02 PM EDT (21:02 UTC)
- Expired
- Aug 5, 2012, 5:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Cocke County, TN, Greene County, TN
The radar
The Knoxville radar (KMRX), 39 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 5:06 PM EDT | TSTM WND DMG | 2 Ne Parrottsville, TN | COCKE COUNTY D.O.T. REPORTED MULTIPLE TREES DOWN IN THE PARROTTSVILLE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1026 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -77 m²/s²
- 0-3 km storm-relative helicity
- -50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
713 WUUS54 KMRX 052102 SVRMRX TNC029-059-052145- /O.NEW.KMRX.SV.W.0291.120805T2102Z-120805T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 502 PM EDT SUN AUG 5 2012 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COCKE COUNTY IN EAST TENNESSEE... GREENE COUNTY IN EAST TENNESSEE... * UNTIL 545 PM EDT * AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF PARROTTSVILLE...OR 12 MILES NORTHEAST OF NEWPORT...AND MOVING NORTHEAST AT 5 MPH. * LOCATIONS IN THE WARNING INCLUDE... CANEY BRANCH AND MOSHEIM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3621 8298 3613 8279 3597 8299 3603 8314 TIME...MOT...LOC 2103Z 216DEG 5KT 3605 8300 $$ DGS
2 follow-up statements
873 WWUS54 KMRX 052116 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 516 PM EDT SUN AUG 5 2012 TNC029-059-052145- /O.CON.KMRX.SV.W.0291.000000T0000Z-120805T2145Z/ COCKE TN-GREENE TN- 516 PM EDT SUN AUG 5 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR GREENE AND COCKE COUNTIES... AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CANEY BRANCH...OR 12 MILES NORTHEAST OF NEWPORT...MOVING NORTHEAST AT 5 MPH. LOCATIONS IN THE WARNING INCLUDE... MOSHEIM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! LAT...LON 3621 8298 3613 8279 3597 8299 3603 8314 TIME...MOT...LOC 2116Z 216DEG 5KT 3607 8301 $$ DGS
309 WWUS54 KMRX 052130 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 530 PM EDT SUN AUG 5 2012 TNC029-059-052140- /O.CAN.KMRX.SV.W.0291.000000T0000Z-120805T2145Z/ COCKE TN-GREENE TN- 530 PM EDT SUN AUG 5 2012 ...THE SEVERE THUNDERSTORM WARNING FOR GREENE AND COCKE COUNTIES IS CANCELLED... THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED. LAT...LON 3621 8298 3613 8279 3597 8299 3603 8314 TIME...MOT...LOC 2130Z 216DEG 5KT 3609 8300 $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:39 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 5, 3:39 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 339 PM EDT SUN AUG 5 2012 .SHORT TERM (TONIGHT THROUGH TUESDAY)...UPPER TROUGH APPROACHING FROM THE NW. ENTRANCE REGION OF WEAKENING JET SEGMENT WILL MOVE EAST THROUGH KENTUCKY THIS EVENING. THIS WILL COINCIDE WITH AFTERNOON DESTABILIZATION AND OFFER WITH BEST CHANCE FOR SEVERE WEATHER. VERY HIGH PWAT VALUES COULD LEAD TO LOCALIZED FLOODING THIS EVENING AND OVERNIGHT. TAIL END OF UPPER TROUGH SLIDES INTO EAST TENNESSEE VALLEY TONIGHT. THIS FEATURE WILL ABSORB INVERTED TROUGH OVER NORTH FLORIDA AND LEAVE A WEAK TROUGH ACROSS THE SOUTHEAST FOR THE REMAINDER OF THE PERIOD. SURFACE COLD FRONT WILL MOVE SE THROUGH THE AREA TONIGHT AND MONDAY AND LINGER ALONG SOUTHERN MRX CWA AND RETURN NORTH BY END OF PERIOD. THE LAYER DRIES OT SOME ACROSS N AREAS BUT REMAINS FAIRLY MOIST ACROSS THE APPALACHIANS. ABOVE NORMAL PRECIPITATION CONTINUES THROUGH THE PERIOD. TEMPERATURES WILL COOL SOME WHILE REMAINING ABOVE NORMAL. .LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...A BOUNDARY LINGERS OVER THE REGION ON TUESDAY NIGHT THROUGH THURSDAY. WILL CONTINUE THE CHANCE POPS FOR SHOWERS AND THUNDERSTORMS FOR TUESDAY NIGHT THROUGH THURSDAY. WITH INSTABILITY LINGERING MOST OF THE ACTIVITY FOR TUESDAY NIGHT THROUGH THURSDAY SHOULD BE DIURNAL. A FRONT TRACKS INTO THE REGION FOR FRIDAY THROUGH SATURDAY...SO WILL KEEP THE CHANCES GOING FOR SHOWERS AND THUNDERSTORMS FOR FRIDAY AND INTO SATURDAY. A SHORTWAVE TRACKS INTO THE AREA ON SUNDAY SO WILL ADD LOW CHANCES FOR SUNDAY. GUIDANCE TEMPERATURES LOOKED REASONABLE. STAYED NEAR MEX/HPC NUMBERS FOR TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 73 88 71 88 70 / 70 60 20 50 30 KNOXVILLE MCGHEE TYSON AIRPORT, TN 72 86 69 87 68 / 80 60 30 40 30 OAK RIDGE, TN 72 85 68 86 67 / 80 50 30 40 20 TRI CITIES AIRPORT, TN 69 83 64 84 64 / 70 60 30 40 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SON/GH
Hazardous weather outlook, Aug 5, 4:36 AM EDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 436 AM EDT SUN AUG 5 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-060845- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 436 AM EDT SUN AUG 5 2012 /336 AM CDT SUN AUG 5 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... A COLD FRONT WILL MOVE TOWARD THE AREA WITH CONTINUED MOIST AND UNSTABLE AIR IN PLACE. AS THE FRONT APPROACHES THE TENNESSEE VALLEY DURING THE LATE AFTERNOON AND EVENING...SOME OF THESE STORMS MAY BECOME SEVERE. THE MAIN THREATS BEING DAMAGING WINDS...HAIL UP TO QUARTER SIZE AND HEAVY RAINS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THE COLD FRONT IS EXPECTED TO STALL IN OR NEAR THE TENNESSEE VALLEY MONDAY...WITH AT LEAST A FEW STRONG STORMS POSSIBLE. MOIST AND UNSTABLE AIR IS LIKELY TO HANG AROUND INTO NEXT WEEK...SO STRONG STORMS ARE CERTAINLY POSSIBLE EACH DAY. GUSTY WINDS IN EXCESS OF 45 MPH...SMALL HAIL AND TORRENTIAL RAINFALL WILL BE POSSIBLE WITH THE STRONGEST STORMS...ESPECIALLY IN THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. TG
In the hours before
Special weather statement, Aug 5, 2:55 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 255 PM EDT SUN AUG 5 2012 TNZ012>014-035>037-VAZ001-002-060000- SCOTT TN-CAMPBELL-CLAIBORNE-MORGAN-ANDERSON-UNION-LEE-WISE- INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL... WARTBURG...CLINTON...OAK RIDGE...MAYNARDVILLE...JONESVILLE... WISE...NORTON 255 PM EDT SUN AUG 5 2012 ...LOCALIZED FLOODING POSSIBLE ACROSS THE NORTHERN PLATEAU THIS EVENING... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN ADVANCE OF AN APPROACHING COLD FRONT. THESE STORMS WILL MOVE OVER THE NORTHERN CUMBERLAND PLATEAU THIS AFTERNOON. THE ACTIVITY WILL BE SLOW MOVING AND MAY REDEVELOP OVER THE SAME LOCATIONS. HOURLY RAINFALL RATES NEAR TWO INCHES ARE POSSIBLE. LOCALIZED FLOODING IS POSSIBLE.
Special weather statement, Aug 5, 2:57 PM EDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 257 PM EDT SUN AUG 5 2012 TNZ012>014-035>037-VAZ001-002-060000- SCOTT TN-CAMPBELL-CLAIBORNE-MORGAN-ANDERSON-UNION-LEE-WISE- INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL... WARTBURG...CLINTON...OAK RIDGE...MAYNARDVILLE...JONESVILLE... WISE...NORTON 257 PM EDT SUN AUG 5 2012 ...LOCALIZED FLOODING POSSIBLE ACROSS THE NORTHERN CUMBERLAND PLATEAU AND EXTREME SOUTHWEST VIRGINIA THIS EVENING... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN ADVANCE OF AN APPROACHING COLD FRONT. THESE STORMS WILL MOVE OVER THE NORTHERN CUMBERLAND PLATEAU AND SOUTHWEST VIRGINIA THIS AFTERNOON. THE ACTIVITY WILL BE SLOW MOVING AND MAY REDEVELOP OVER THE SAME LOCATIONS. HOURLY RAINFALL RATES NEAR TWO INCHES ARE POSSIBLE. LOCALIZED FLOODING IS POSSIBLE.
Special weather statement, Aug 5, 4:12 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 412 PM EDT SUN AUG 5 2012 TNZ013-036-037-052045- ANDERSON TN-CAMPBELL TN-UNION TN- 412 PM EDT SUN AUG 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL...ANDERSON AND UNION COUNTIES UNTIL 445 PM EDT... AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF LA FOLLETTE...MOVING EAST AT 15 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NORRIS LAKE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DGS
Special weather statement, Aug 5, 4:18 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 418 PM EDT SUN AUG 5 2012 TNZ040-041-073-074-052100- COCKE SMOKY MOUNTAINS TN-NORTH SEVIER TN-NORTHWEST COCKE TN-SEVIER SMOKY MOUNTAINS TN- 418 PM EDT SUN AUG 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SEVIER AND WESTERN COCKE COUNTIES UNTIL 500 PM EDT... AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GATLINBURG...MOVING EAST AT 10 MPH. SMALL HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PITTMAN CENTER AND COSBY. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! DGS
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:38 PM EDT | Areal Flood Advisory | MRX | Scott | 91 min |
| Aug 5, 4:47 PM EDT | Areal Flood Advisory | MRX | Cocke, Jefferson, Sevier | 118 min |
| Aug 5, 5:14 PM EDT | Areal Flood Advisory | MRX | Blount, Monroe | 43 min |
| Aug 5, 5:56 PM EDT | Flash Flood Warning | MRX | Blount, Monroe | 3 hr |
| Aug 5, 6:05 PM EDT | Areal Flood Advisory | MRX | Carter, Greene, Sullivan, Washington | 115 min |
| Aug 5, 6:24 PM EDT | Flash Flood Warning | MRX | Carter, Johnson, Sullivan, Unicoi, Washington | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.